Minnesota, 2004

Flash Flood in Minnesota, June 8, 2004

June 8, 2004 · NWS ARX · 1 event in 1 county or zone

3 to 6 inches of rain fell in three hours, which caused flash flooding. Law enforcement officials reported water and mudslides over Highway 52 between Fountain and Preston.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

3 to 6 inches of rain fell in three hours, which caused flash flooding. Law enforcement officials reported water and mudslides over Highway 52 between Fountain and Preston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 8, 4:57 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 4:57 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 8 2004

.UPDATE...KARX RADAR SHOWING SOME ECHO INCREASE OVER SOUTHERN MN
OVER THE PAST HOUR. THIS IS RIGHT ON THE FRONT WHICH LOOKS TO BE
LOCATED FROM A KOWA-KEAU-KPBH LINE AT 23Z. WOULD EXPECT THIS
AREA TO CONTINUE TO BE BELOW SEVERE LIMITS AND SHIFT EAST WITH TIME
ALONG THE FRONT AND NORTH OF IT.

AFTER LOOKING THROUGH THE ENVIRONMENT AND LATEST MODEL GUIDANCE...
BELIEVE THE 18Z ETA SOLUTION LOOKS REASONABLE FOR THE OVERNIGHT.
THIS RUN SEEMED THE BEST ON THE CURRENT ACTIVITY AND ITS TREND
OF INCREASING THE TSRA OVERNIGHT. I THINK WE WILL HAVE SCT TSRA
THROUGH MID-LATE EVENING WHEN THE ACTIVITY OVER NWRN IOWA MOVES
INTO THE AREA FROM THE WEST AND THE LOW-LEVEL JET AND
CONVERGENCE INCREASES INTO THE FRONTAL POSITION.

CURRENT FORECAST LOOKS ON TRACK AND STILL DO NOT BELIEVE SEVERE
WEATHER WILL BE WIDESPREAD. INITIAL CELL DEVELOPMENT WOULD LIKELY BE
THE MOST THREAT FOR SEVERE LIMITS. MAINLY A RAIN PRODUCER AND NEAR
THE FRONTAL BOUNDARY...WITH COVERAGE INCREASING THROUGH THE
MID-LATE EVENING. BY 3 AM...WIDESPREAD RAIN AND EMBEDDED TSRA ARE
EXPECTED.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BAUMGARDT
Hazardous weather outlook, Jun 8, 5:54 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
654 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

EARLY THIS EVENING...A COLD FRONT WAS LOCATED FROM NORTH OF DODGE
CENTER MINNESOTA TO EAU CLAIRE...TO NORTH OF MEDFORD WISCONSIN.
SOME SHOWER AND THUNDERSTORM ACTIVITY WAS ON THE FRONT OVER
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. A MORE ORGANIZED AREA OF
THUNDERSTORMS WERE MOVING NORTHEAST THROUGH IOWA AS WELL.

BY MID-EVENING...WITH THE LOW-LEVEL WIND FIELD ABOVE THE
GROUND INCREASING...AND IN CONCERT WITH THE THUNDERSTORMS MOVING
IN FROM IOWA...THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA SHOULD
INCREASE. AT BEST...ONLY ISOLATED SEVERE WEATHER IS EXPECTED AND
MAINLY BEFORE MIDNIGHT. THE BEST ESTIMATE WOULD BE NORTHEAST IOWA AND
SOUTHEASTERN MINNESOTA TO BE AFFECTED AFTER 8 OR 9 PM. AREAS
EAST SHOULD EXPECT LATER TIMING. THE THREAT WILL DIMINISH AFTER
MIDNIGHT.

THE THREATS WOULD INCLUDE ISOLATED NICKEL SIZED HAIL AND ISOLATED
WIND GUSTS TO 60 MPH. THE THREAT IS MAINLY NEAR THE FRONT AND
SLIGHTLY SOUTH. ALSO...SOILS REMAIN RATHER SATURATED AND RIVER
LEVELS REMAIN HIGH. THEREFORE...ANY EXCESSIVE RAINFALL WILL POSE A
FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE STALLED FRONT WILL REMAIN IN PLACE FOR THE NEXT SEVERAL DAYS.
AS A RESULT...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY.  HOWEVER...AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT ACROSS NORTHEAST IOWA
AND SOUTHEAST MINNESOTA. HOWEVER...ONLY MARGINAL SEVERE CRITERIA
STORMS ARE EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

The radar

The La Crosse radar (KARX), 74 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fillmore

When
June 8, 10:15 PM CST to 11:50 PM CST
Where
Fillmore County, Central Portion
Property damage
$7,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409463.